What are the symptoms of a nicotine overdose?

Nicotine overdose symptoms include things like nausea, shortness of breath, a pounding heart, and confusion. If left untreated, it is possible to progress to seizures and coma. Treatments are available for people who have been exposed to too much nicotine, and it is important to provide treatment as quickly as possible for the patient to reduce the risk of further complications. People at risk of nicotine overdose who develop the characteristic symptoms should be taken to a doctor for treatment.

People can develop a nicotine overdose by smoking while using smoking cessation products such as lozenges and patches, not following the instructions on a smoking cessation product, or by combining multiple smoking cessation products. People can also overdose as a result of consuming large amounts of tobacco products, such as might happen if a child eats tobacco out of curiosity or someone rapidly increases their tobacco use.

Nicotine is a stimulant and the symptoms of a nicotine overdose reflect this. The patient may become agitated and may have a rapid heart rate and high blood pressure before both plummet. Patients are usually agitated and confused, may have muscle spasms, and may experience stomach cramps, nausea, vomiting, and diarrhea. Fainting, headache, and shortness of breath are also symptoms of a nicotine overdose, as is drooling.

Hearing and vision problems may develop, and in a patient with a large overdose who has not received prompt treatment, seizures may occur. If the patient loses consciousness, a coma may develop. A patient may have the symptoms of a nicotine overdose and be unaware of what they mean or dismiss them as normal, but if someone appears to be behaving abnormally or appears to be developing an altered level of consciousness, that person needs medical attention. Things like slurred speech, combativeness, and confusion can be signs of neurological complications.

In a hospital, people will be asked about the patient's exposure to nicotine, and treatment will be provided to help the patient expel excess nicotine from the body. If the patient needs supportive care such as oxygen, this will also be provided until the patient is stable. The symptoms of nicotine poisoning are taken seriously and hospitals would rather see a marginal case rather than have someone bring in too late for help. If people are unsure about the appropriateness of a hospital visit, they can call a nurse hotline to discuss the situation and a counselor can help make a decision about going to the hospital.

Go up